Missouri, 2023

Hail and Damaging Winds in Missouri, April 4 to 5, 2023

April 4 to 5, 2023 · NWS EAX · 33 events in 12 counties and zones

Supercells brought widespread severe weather to portions of Missouri on the afternoon and evening hours of April 4th and the early morning hours of April 5th. Hail was the primary hazard, with around 30 hail LSRs, including a few 2 hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Supercells brought widespread severe weather to portions of Missouri on the afternoon and evening hours of April 4th and the early morning hours of April 5th. Hail was the primary hazard, with around 30 hail LSRs, including a few 2 hail reports. The severe weather for this day was well advertised, with an enhanced risk from SPC over the vast majority of the forecast area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Apr 4, 11:46 AM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 4, 11:46 AM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1246 PM CDT Tue Apr 4 2023

.Discussion...
Issued at 402 AM CDT TUE APR 4 2023

Key Message

* Severe storms possible later today and this evening

* Large hail, gusty winds, and a tornado or two possible this
  afternoon and evening

* Squall line with possible damaging winds expected tonight

* Strong winds and dry conditions will contribute to strong fire
  weather concerns this afternoon

A stationary boundary is currently in place across the forecast
area. This E-W oriented boundary is roughly along the Interstate
70 corridor, and while temperatures may be tough to distinguish on
either side of the boundary the dewpoints tell a more pronounced
story, with mid 50 Tds on the south side and mid to upper 30 Tds
on the north side of the boundary. This boundary will retreat to
the north later today, as the upstream surface trough takes form
through the day today. This surface trough already exists near the
lee side of the Rockies in the high plains, but it will become a
more pronounced feature as the day winds on. By mid day, the
surface winds will respond to the upstream trough by increasing
from the south. This will lift the aforementioned low level
boundary to the north as a warm front through the day. By mid
afternoon the entire forecast area should be engulfed in the
surface warm sector. This will yield temperatures well into the
80s and dewpoints into the lower 60s, making for a pretty humid
spring day. This will also set the stage for what looks like a
pretty active day across the lower Missouri River valley, into the
mid and upper Mississippi River Valley.

A mid level closed off low will gradually eject through the
intermountain west on Tuesday. This will overspread a 80-100 kt jet
over the immediate area, which will be moderately unstable due to
the aforementioned low level moisture and warm air in place at the
surface. The mid level jet and the best support for ascent looks to
make a pretty glancing blow to the area, as the mid level ridge over
the Gulf of Mexico remains strongly in place. This should shunt the
better energy from the trough a little north and west of the
forecast area, which will prevent the moderately capped warm sector
from erupting with widespread thunderstorms. There could be some
weaknesses in the cap that the incoming jet max might exploit as it
overspreads the warm and moist lower levels. This could result in
some isolated to scattered warm sector convection this afternoon. Hi-
res models paint a pretty uncertain picture regarding convection
location and coverage later today. The more predominant signal for
early convection among the CAMs is toward central and northeast
Missouri, with rapid evolution into mature, severe thunderstorms as
they move eastward into the Mississippi River Valley.  Any storm
that does form in the warm sector will have roughly 2000-3000 J/kg
of instability to work with, along with 50+ kts of deep layer shear.
Strong low level winds, which will increase in the evening hours
will elongate hodographs, causing any storm in the warm sector to
have the necessary ingredients to become supercells. It might be
splitting hairs to identify an environment today that is more
favorable to severe thunderstorms, but the environment closer to the
track of the surface low through central Iowa looks to be the most
favorable for high-impact severe thunderstorms.

Overall, the general idea for today is that there could be some warm
sector convection later today. The signal for coverage and location
for warm sector supercells is weak at best, and lends to low
confidence in any solution. The environment will be generally very
conducive to rapid intensification of updrafts into supercells,
lending to the better-than-moderate instability and deep layer
shear. Tornadoes will be possible, although, as mentioned earlier
storm coverage may not be very wide, and the better ingredients
for tornadoes will likely remain close to the surface low track
north and east of the immediate area. Our counties in central and
northeastern Missouri are in the biggest threat for
afternoon/evening high-impact weather and should remain on alert
for evolving conditions.

Phase two of this severe weather event comes in the form of a
prospective squall line later tonight. There remains some
uncertainty about the exact location of a dryline on the western
edge of the warm sector. Mesoscale and synoptic models are keeping
that dryline well west of the forecast area, which would effectively
keep the entire CWA in the warm/moist sector. The HRRR however shows
some aggressive mixing to the east as the dry southwesterly winds at
the surface eat into the moist air mass. This may put the initiation
of the squall line right on top of the I-35 corridor (KC Metro) or
perhaps a tad east. Should that solution be a little too aggressive
with the mixing, then the squall line will form west of I-35 later
tonight and impact the KC Metro and all areas east of I-35 as the
cold front advances eastward. Gusty winds and perhaps a brief spin
up within the line will be possible as it progresses eastward.

Synoptically speaking, the charged up low level winds, owing to the
deep low pressure system will make for breezy conditions through the
day on Tuesday. Good mixing later today, especially as temperatures
approach 80 degrees will help mix down 40+ kt low level winds to
the surface. Fire weather concerns will become quite elevated
across northeast Kansas and northwest Missouri, where better
chances for that aforementioned rapid mixing may occur. See the
fire weather discussion at the bottom of this AFD for more details
on the fire weather threat. As a result of the dry and breezy air
moving in, have issued a Red Flag Warning for portions of NE KS
and NW Missouri for the afternoon and evening hours. A Wind
Advisory likewise remains in effect through the evening as due to
the increasing southerly winds.

Once the cold front blasts through the area tonight a much drier and
cooler airmass will dominate the area, which will also effectively
end the chances for rain. Wednesday and Thursday will be quite a bit
cooler as the surface ridge takes firm grasp of the area.
Temperatures both days will be in the 50s, which isn't much below
average for early April. However, perhaps more importantly,
temperatures on Thursday morning could be below freezing, so anyone
with sensitive agriculture interests may want to take some
preventative action against potential frost or a few hours below
freezing. The remainder of the 7 day forecast going into and through
the upcoming weekend looks to be pretty warm, with above normal
temperatures, and a generally dry pattern. Good moisture and warm
air advection may cause some showers early next week, but the signal
at this point isn't very strong for anything appreciable.

&&

.Aviation...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1246 PM CDT TUE APR 4 2023

The main concern for aviators in the short term will be for strong
southerly winds btn 20-25kts with gusts btn 30-35kts. Btn
03Z-06Z...a line of moderate to heavy thunderstorms ahead of a
cold front will affect the terminals with vis reduced to 1SM-3SM
and wind gusts to 40kt poss. Storms are expected to exit the
terminals btn 05Z-06Z with winds veering to the WNW btn 15-20kts
with gusts 25-30kts.

&&

.Fire Weather...
Issued at 402 AM CDT TUE APR 4 2023

Today will bring exceptionally breezy conditions to the bulk of
the forecast area. Southerly winds will increase through the day
to around 30 mph, with gusts approaching 40 to 50 mph at times.
Good surface moisture will be in place for the early part of the
day, but by mid to late afternoon areas across eastern Kansas and
far western Missouri will see a rapid plummet of surface moisture
as very dry and breezy air moves in from the west. Expect extreme
fire conditions across northeast Kansas and northwest Missouri as
a result of this airmass. Further east, winds will be very strong,
but RH values should remain around 40 percent with good low level
moisture in place. Winds will shift dramatically from the west-
northwest late this evening through the overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CDT this evening for KSZ025-102-103.

     Wind Advisory until 1 AM CDT Wednesday for KSZ025-057-060-
     102>105.

MO...Red Flag Warning until 9 PM CDT this evening for MOZ001-002-011-
     012-020-028.

     Wind Advisory until 1 AM CDT Wednesday for MOZ012>015-020>023-
     028>031-037>039-043>045-053-054.

     Wind Advisory from 7 PM this evening to 1 AM CDT Wednesday for
     MOZ007-008-016-017-024-025-032-033-040-046.

&&

Discussion...Leighton
Aviation...73
Fire Weather...Leighton
Hazardous weather outlook, Apr 4, 4:25 AM CST, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
525 AM CDT Tue Apr 4 2023

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
525 AM CDT Tue Apr 4 2023

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible Tuesday, with large hail, strong
 winds, and tornadoes possible.

 Gusty south winds around 40 to 55 mph are expected Tuesday. Dry
conditions, mainly across eastern Kansas and far western Missouri
will bring some fire weather concerns to those areas.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No Hazardous weather expected.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The radar

The Pleasant Hill radar (KEAX), 49 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

31 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Henry

When
April 4, 12:57 PM CST to 12:59 PM CST
Where
Henry County, 1.59 mi WNW of Hartwell
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
38.442, -93.955

Hail up to the size of ping pong balls was measured between Urich and Hartwell in Henry County.

Hail, Pettis

When
April 4, 1:23 PM CST to 1:25 PM CST
Where
Pettis County, 0.55 mi E of Dresden
Measured
1.25 in hail
Reported by
Public
Coordinates
38.749, -93.340

An elementary school in Dresden reported half dollar sized hail as a supercell moved through on the afternoon of 4 April.

Hail, Pettis

When
April 4, 1:33 PM CST to 1:35 PM CST
Where
Pettis County, 1.68 mi SW of Hughesville
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.812, -93.321

EM reported ping pong ball sized hail near Hughesville.

Hail, Chariton

When
April 4, 1:50 PM CST to 1:52 PM CST
Where
Chariton County, 1.75 mi NW of Indian Grove
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.540, -93.070

Hail, Howard

When
April 4, 2:08 PM CST to 2:10 PM CST
Where
Howard County, 1.71 mi E of North Boonville
Measured
2 in hail
Reported by
Public
Coordinates
39.001, -92.718

Hen egg sized hail was reported near New Franklin.

Hail, Howard

When
April 4, 2:10 PM CST to 2:12 PM CST
Where
Howard County, 0.66 mi E of New Franklin
Measured
2 in hail
Reported by
Public
Coordinates
39.020, -92.738

Hen egg sized hail was reported in New Franklin.

Hail, Nodaway

When
April 4, 3:43 PM CST to 3:45 PM CST
Where
Nodaway County, 2.35 mi ESE of Burlington Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.440, -95.027

Hail, Nodaway

When
April 4, 3:46 PM CST to 3:49 PM CST
Where
Nodaway County, 0.85 mi SSW of Hopkins
Measured
1 in hail
Reported by
Public
Coordinates
40.540, -94.829

Hail, Macon

When
April 4, 3:50 PM CST to 3:52 PM CST
Where
Macon County, 2.62 mi ESE of Anabel
Measured
1.25 in hail
Reported by
Public
Coordinates
39.730, -92.308

Half dollar hail was reported just west of the Macon and Shelby County line.

Hail, Nodaway

When
April 4, 5:36 PM CST to 5:38 PM CST
Where
Nodaway County, 2.28 mi E of Graham
Measured
1 in hail
Reported by
Public
Coordinates
40.197, -94.987

Hail, Nodaway

When
April 4, 5:45 PM CST to 5:47 PM CST
Where
Nodaway County, 0.65 mi SSW of Maryville
Measured
1 in hail
Reported by
Public
Coordinates
40.342, -94.876

Quarter sized hail was reported in Maryville.

Hail, Nodaway

When
April 4, 5:45 PM CST to 5:47 PM CST
Where
Nodaway County, 0.54 mi W of Maryville
Measured
1.5 in hail
Reported by
Public
Coordinates
40.350, -94.880

Ping pong ball sized hail was reported at the NW MO University Campus in Maryville.

Hail, Nodaway

When
April 4, 5:45 PM CST to 5:47 PM CST
Where
Nodaway County, 0.13 mi ESE of Maryville
Measured
1.25 in hail
Reported by
Public
Coordinates
40.349, -94.868

Hail, Nodaway

When
April 4, 5:52 PM CST to 5:54 PM CST
Where
Nodaway County, 1.33 mi SW of Pickering
Measured
2 in hail
Reported by
Broadcast Media
Coordinates
40.438, -94.850

Two inch hail was reported just south of Pickering in northern Nodaway County.

Hail, Nodaway

When
April 4, 6:34 PM CST to 6:36 PM CST
Where
Nodaway County, 0.12 mi SE of Burlington Jct
Measured
1 in hail
Reported by
Public
Coordinates
40.449, -95.068

Hail, Holt

When
April 4, 6:59 PM CST to 7:02 PM CST
Where
Holt County, 0.05 mi SSE of Mound City
Measured
1 in hail
Reported by
Public
Coordinates
40.129, -95.230

Quarter sized hail fell in Mound City.

Hail, Buchanan

When
April 4, 8:33 PM CST to 8:35 PM CST
Where
Buchanan County, 1.14 mi E of De Kalb
Measured
1 in hail
Reported by
Public
Coordinates
39.578, -94.909

Quarter sized hail fell near De Kalb.

Hail, Platte

When
April 4, 8:34 PM CST to 8:36 PM CST
Where
Platte County, 2.11 mi NE of Dye
Measured
1 in hail
Reported by
Public
Coordinates
39.500, -94.900

Quarter sized hail fell in northern Platte County.

Hail, Buchanan

When
April 4, 8:40 PM CST to 8:42 PM CST
Where
Buchanan County, 1.07 mi E of Faucett
Measured
1.25 in hail
Reported by
Public
Coordinates
39.600, -94.800

Half dollar sized hail fell in Faucett.

Hail, Buchanan

When
April 4, 8:44 PM CST to 8:46 PM CST
Where
Buchanan County, 1.07 mi SSE of Faucett Farris Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
39.567, -94.769

Hail, Bates

When
April 5, 12:09 AM CST to 12:11 AM CST
Where
Bates County, 0.07 mi ENE of Adrian
Measured
1 in hail
Reported by
Public
Coordinates
38.401, -94.349

After a few hours of no severe reports, additional storms formed after midnight across the southern portions of the CWA. Quarter size hail was reported in Adrian.

Thunderstorm Wind, Bates

When
April 5, 12:13 AM CST to 12:15 AM CST
Where
Bates County, 2.8 mi WSW of Spruce
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.260, -94.180

Metal outbuilding was destroyed and powerlines downed.

Hail, Clay

When
April 5, 12:19 AM CST to 12:21 AM CST
Where
Clay County, 0.41 mi E of Kearney
Measured
1 in hail
Reported by
Public
Coordinates
39.370, -94.362

Quarter sized hail was reported in Kearney.

Hail, Johnson

When
April 5, 12:35 AM CST to 12:37 AM CST
Where
Johnson County, 0.88 mi NE of Chilhowee
Measured
2 in hail
Reported by
Public
Coordinates
38.589, -93.859

Two inch hail was reported in Chilhowee.

Hail, Johnson

When
April 5, 12:43 AM CST to 12:45 AM CST
Where
Johnson County, 1.5 mi NNE of Cornelia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.670, -93.738

Hail, Johnson

When
April 5, 12:47 AM CST to 12:49 AM CST
Where
Johnson County, 0.57 mi NNE of Leeton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.588, -93.696

Quarter sized hail was reported in Leeton.

Hail, Johnson

When
April 5, 12:47 AM CST to 12:49 AM CST
Where
Johnson County, 2.48 mi SSE of Warrensburg
Measured
1 in hail
Reported by
Public
Coordinates
38.738, -93.729

Hail, Johnson

When
April 5, 12:52 AM CST to 12:54 AM CST
Where
Johnson County, 0.66 mi NW of (Szl)whiteman Afb
Measured
1.25 in hail
Reported by
Public
Coordinates
38.726, -93.559

Half dollar sized hail was reported at Whiteman AFB.

Hail, Johnson

When
April 5, 12:55 AM CST to 12:57 AM CST
Where
Johnson County, 0.71 mi E of Knob Noster
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.769, -93.557

Hail, Johnson

When
April 5, 12:56 AM CST to 12:59 AM CST
Where
Johnson County, 1.63 mi E of Knob Noster
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.768, -93.540

Ping pong sized hail was reported in Knob Noster.

Thunderstorm Wind, Pettis

When
April 5, 1:01 AM CST to 1:03 AM CST
Where
Pettis County, 3.84 mi WSW of Dresden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.720, -93.410

Power line poles were snapped south of La Monte along MO-127.

Hail, Pettis

When
April 5, 1:09 AM CST to 1:11 AM CST
Where
Pettis County, 1.75 mi S of Hughesville
Measured
1 in hail
Reported by
Public
Coordinates
38.805, -93.301

Hail, Henry

When
April 5, 1:44 AM CST to 1:46 AM CST
Where
Henry County, 1.01 mi SW of Clinton
Measured
1.25 in hail
Reported by
Public
Coordinates
38.369, -93.782

Half dollar hail was reported in Clinton.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095040, 1095041, 1095042, 1095043, 1095044, 1095045, 1095046, 1095047, 1095048, 1095049, 1095050, 1095052, 1095053, 1095054, 1095055, 1095056, 1095058, 1095061, 1095063, 1095064, 1095065, 1095082, 1095067, 1095068, 1095071, 1095069, 1095072, 1095073, 1095074, 1095075, 1095081, 1095078, 1095080.